Electrolyte & Acid-Base Imbalance as Taking Hemodialysis2012-11-26 08:35
Patients with Renal Failure or ESRD might suffer from electrolyte disorders or acidosis etc. Taking hemodialysis helps deal with it for sure. However, someone still experience electrolyte and acid-base imbalance when they are hooked up on dialysis machine. Why would that happen and how to deal with it?
Metabolic alkalosis, though, is rarely when taking HD. However, it is easily to attack when taking citric acid salt local anticoagulant hemodialysis. Reducing the dosage of citrate could prevent the occurrence of alkalosis. Low buffer base and high chlorine dialysis fluid might be needed if necessary.
Causes of metabolic acidosis include:
1. Too much water is added leading to the dilution of buffer base.
2. Solution of high chlorine dialysis and low acetic acid salt is adopted.
What should we do about that?
We suggestion to use dialysis machine equipped with pH sensor so as to detect metabolic acidosis as hemodialysis is taking.
If the patients with ESRD who are living with a low level of potassium in blood, and their dialyzer containing less or no potassium at all, then the patients would probably develop hypokalemia.
Increasing potassium concentration in dialyzer or transfusing kalium during the treatment could effectively prevent hypokalemia. Once it attacks for sure, supplementing potassium by oral taking or intravenous injection is needed in line with its severity.
Hypophosphatemia attacks because the patients who take hemodialysis three times a week fail to consume enough phosphorus from what they eat.
Apparently, supplementing enough phosphorus might correct hypophosphatemia only with right amount.
Sometimes, hypercalcemia is induced by ultrafiltration. Another reason accounts for this hypercalcemia is calcium is lost from blood due to phosphorus removal.
There’s no need to treat this problem since it wouldn’t cause any problem and just lasts for a short time.
Other uncommon complications due to hemodialysis are hypomagnesemia and lactate poisoning.